January 27, 1975

Agranulocytosis Caused by Chinese Herbal MedicinesDangers of Medications Containing Aminopyrine and Phenylbutazone

Author Affiliations

From the Division of Hematology, Department of Medicine, School of Medicine, University of California, San Francisco (Drs. Ries and Sahud), and the Coagulation Center, Providence Hospital of Oakland, Oakland, Calif (Dr. Sahud).

JAMA. 1975;231(4):352-355. doi:10.1001/jama.1975.03240160016019

Four non-Chinese patients, middle-aged or older, developed agranulocytosis while taking Chinese herbal medicines for relief of arthritis and back pain. All four developed life-threatening infections with bacterial sepsis; one died.

The herbal medicines were shown to contain substantial amounts of undeclared aminopyrine and phenylbutazone, drugs that are well-known causes of agranulocytosis. These Chinese herbal medicines are widely available over the counter throughout the United States.

(JAMA 231:352-355, 1975)